November 13, 1995

Anticholinergic Poisoning Associated With Herbal Tea

Author Affiliations

From the Mount Sinai School of Medicine, Emergency Medicine Residency Program at Beth Israel and Elmhurst Hospital Medical Centers (Drs Hsu, Leo, and Shastry), and the New York City Poison Control Center, New York City Department of Health (Drs Meggs, Weisman, and Hoffman), New York, NY.

Arch Intern Med. 1995;155(20):2245-2248. doi:10.1001/archinte.1995.00430200139017

An outbreak of cholinergic poisoning occurred in New York City during a 3-day period. Seven individuals from three families of South American origin were affected. Signs and symptoms of illness included dry skin, hyperthermia, tachycardia, dilated pupils, agitation, and hallucinations. Onset of illness in all cases was temporally associated with consumption of a tea that was labeled "Paraguay Tea" and was purchased from a grocery store specializing in South American foods. Paraguay tea, made from the leaves of the holly, Ilex paraguariensis, contains caffeine and theophylline and is a popular beverage in South America. Samples of the tea analyzed with gas chromatography contained belladonna alkaloids but neither caffeine nor theophylline. An investigation by the New York City Department of Health personnel determined that the tea was from a single lot, imported by one distributor, and sold at one grocery store. Unsold inventories of the tea were quarantined, and no further cases of anticholinergic poisoning were reported.

(Arch Intern Med. 1995;155:2245-2248)